Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 2, NWS Topeka, KS

May 1, 20147 counties in Kansas

NWS Topeka, KS issued this frost advisory at May 1, 2014, 3:00 PM CDT for 7 counties in Kansas. It took effect at May 2, 2014, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 1, 2014, 3:00 PM CDT (20:00 UTC)
In effect from
May 2, 2014, 4:00 AM CDT
Expired
May 2, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Geary County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS73 KTOP 012000
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT THU MAY 1 2014

...AREAS OF FROST FOR MUCH OF NORTH CENTRAL KANSAS LATE TONIGHT
INTO EARLY FRIDAY MORNING...

KSZ008-009-020>022-034-036-021300-
/O.NEW.KTOP.FR.Y.0002.140502T0900Z-140502T1300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-GEARY-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
JUNCTION CITY
300 PM CDT THU MAY 1 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. 


* TIMING...EXPECT AREAS OF FROST TO FORM FROM 4 AM TO 8 AM FRIDAY
  MORNING.

* TEMPERATURE...LOW TEMPERATURES OF 33 TO 35 DEGREES EXPECTED.

* IMPACTS...DAMAGE TO TENDER VEGETATION...INCLUDING POTTED PLANTS
  LEFT OUTSIDE...IS LIKELY LATE TONIGHT AND EARLY FRIDAY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO PROTECT TENDER VEGETATION.
ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
1 follow-up statement
658 
WWUS73 KTOP 021251
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
751 AM CDT FRI MAY 2 2014

KSZ008-009-020>022-034-036-021400-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-140502T1300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-GEARY-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
JUNCTION CITY
751 AM CDT FRI MAY 2 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. 

TEMPERATURES ARE ON THE RISE ACROSS THE AREA...THEREFORE THE FROST
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8AM.  

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 1, 12:32 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 1, 12:32 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT Thu May 1 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 238 AM CDT THU MAY 1 2014

The deep upper low over northern IL early this morning will
continue to lift northeast across the Great Lakes States later Today
and tonight. An upper trough will dig southeast across the plains
Today on the back side of the upper low. A few light showers or
sprinkles may be possible across the CWA Today. However, I kept POPS
below 15 percent, since most areas will only see a trace of rainfall
with any light showers or sprinkles. Skies will mostly cloudy,
though the western counties of of the CWA may see some breaks in the
overcast. Northwest winds of 15 to 20 MPH with higher gusts will
continue to keep temperatures cool, with highs only reaching the mid
to upper 50s across the eastern half of the CWA. The western
counties may reach the lower 60s with more insolation possible this
afternoon.

Tonight, as the upper low shifts northeast across the Great Lakes
States, skies should begin to clear from west to east across the
CWA. Overnight lows will drop into the mid to upper 30s. Some areas
may even get down to near freezing. Surface dewpoints may be too low
for widespread front formation. I kept patchy frost in for the
western and central counties of the CWA, where overnight lows may
drop to 33 to 35 degrees for overnight lows, since some of these
areas may see temperature-temperature dewpoint depressions less than
3 degrees.

.LONG TERM...(Friday through Wednesday)
Issued at 238 AM CDT THU MAY 1 2014

On Friday 850mb winds become westerly causing temperatures to warm
substantial, which will bring highs into the low 70s across the area
despite starting out in the 30s. A weak shortwave embedded within
the northwest mid level flow digs southeast over the upper Midwest
and Great Lakes region. This will drag a front through northeast KS
on Friday night. Although there is not much in the way of cold
advection behind the front so with temperatures able to modify highs
reach the mid 70s to near 80 on Saturday. The front hangs up near or
just south of the forecast area of Saturday as the mid level flow
becomes more zonal.

For the remainder of the extended the longwave trough deepens over
the western CONUS as several shortwaves progress eastward from the
NW Pacific coast. With southwest mid level flow early next week
deeper moisture attempts to spread northward, and could reach
eastern KS by Wednesday. Models still develop and mix the dry line
into portions of the forecast area on Wednesday. Although there is a
lack of any obvious forcing and cooling aloft, which may be needed
to overcome a rather strong cap in place during the daytime hours.
Isolated thunderstorms will still be possible with decent amounts of
instability present, but not certain on the severity at this point
due to marginal deep layer shear at best. There is still plenty of
time to watch how this system evolves.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1232 PM CDT THU MAY 1 2014

VFR clouds will continue to rotate across the terminals through
early evening before skies clear for the remainder of the period.
Expect clearing to occur between 02Z and 04Z Friday. Northwest
winds around 14 kts with higher gusts will decrease after 00Z to
less than 10 kts with nearly calm winds expected after 04Z. Winds
will increase after 15Z Friday from the west near 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...53
Hazardous weather outlook, May 1, 2:42 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
242 AM CDT THU MAY 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-020745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
242 AM CDT THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.